Set-Valued Analysis

, Volume 5, Issue 4, pp 351–364 | Cite as

Characterizing the Single-Valuedness of Multifunctions

  • A. B. Levy
  • R. A. Poliquin


We characterize the local single-valuedness and continuity of multifunctions (set-valued mappings) in terms of their ‘premonotonicity’ and lower semicontinuity. This result completes the well-known fact that lower semicontinuous, monotone multifunctions are single-valued and continuous. We also show that a multifunction is actually a Lipschitz single-valued mapping if and only if it is premonotone and has a generalized Lipschitz property called ‘Aubin continuity’. The possible single-valuedness and continuity of multifunctions is at the heart of some of the most fundamental issues in variational analysis and its application to optimization. We investigate the impact of our characterizations on several of these issues; discovering exactly when certain generalized subderivatives can be identified with classical derivatives, and determining precisely when solutions to generalized variational inequalities are locally unique and Lipschitz continuous. As an application of our results involving generalized variational inequalities, we characterize when the Karush–Kuhn–Tucker pairs associated with a parameterized optimization problem are locally unique and Lipschitz continuous.

premonotonicity Aubin continuity proximal subdifferential sensitivity analysis 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aubin, J. P.: Lipschitz behavior of solutions to convex minimization problems, Math. Oper. Res. 9 (1984), 87–111.Google Scholar
  2. 2.
    Clarke, F. H.: Optimization and Nonsmooth Analysis, Wiley, New York, 1983.Google Scholar
  3. 3.
    Dontchev, A. L. and Rockafellar, R. T.: Characterizations of strong regularity for variational inequalities over polyhedral convex sets, SIAM J. Optim. 6 (1995), 1087–1105.Google Scholar
  4. 4.
    Kenderov, P.: Semi-continuity of set-valued mappings, Fund. Math. 88 (1975), 61–69.Google Scholar
  5. 5.
    Kenderov, P.: Dense strong continuity of pointwise continuous mappings, Pacific J. Math. 89 (1980), 111–130.Google Scholar
  6. 6.
    Levy, A. B. and Rockafellar, R. T.: Variational conditions and the proto-differentiation of partial subgradient mappings, Nonlinear Anal. 26 (1995), 1951–1964.Google Scholar
  7. 7.
    Mordukhovich, B.: Complete characterization of openness, metric regularity, and Lipschitzian properties of multifunctions, Trans. Amer. Math. Soc. 340 (1993), 1–35.Google Scholar
  8. 8.
    Poliquin, R. A.: Integration of subdifferentials of nonconvex functions, Nonlinear Anal. 17 (1991), 385–398.Google Scholar
  9. 9.
    Poliquin, R. A.: An extension of Attouch's theorem and its application to second-order epidifferentiation of convexly composite functions, Trans. Amer. Math. Soc. 332 (1992), 861–874.Google Scholar
  10. 10.
    Poliquin, R. A. and Rockafellar, R. T.: Prox-regular functions in variational analysis, Trans. Amer. Math. Soc. 348 (1996), 1805–1838.Google Scholar
  11. 11.
    Rockafellar, R. T.: Favorable classes of Lipschitz-continuous functions in subgradient optimization, in: E. Nurminski (ed.), Progress in Nondifferentiable Optimization, Institute for Applied Systems, 1982, pp. 125–143.Google Scholar

Copyright information

© Kluwer Academic Publishers 1997

Authors and Affiliations

  • A. B. Levy
    • 1
  • R. A. Poliquin
    • 2
  1. 1.Department of MathematicsBowdoin CollegeBrunswickU.S.A
  2. 2.Department of Mathematical SciencesUniversity of AlbertaEdmontonCanada

Personalised recommendations